An Oklahoma daycare center is being investigated for child abuse after the owner and staff allegedly drugged children to get them to sleep.
“About a month ago an employee of Sue’s Day Care observed employees giving Benadryl to both small children under 1 year old and to some of the children who were just over that age,” said Jeff Wilson, an investigator with the Bryan County Sheriff’s Office. “She became uncomfortable with that and talked to her parents. Ultimately they decided to contact the Department of Health Services’ Child Welfare Department.”
Eventually Child Welfare contacted the sheriff’s office and asked them to conduct a criminal investigation. “Throughout my criminal investigation we’ve had some other employees come forward saying that they were giving the children Benadryl under the supervision of Beverly Sue Stair, the owner,” Wilson said. “[Stair] is facing criminal charges of child abuse.”
Benadryl, which is also sold under the generic name Diphenhydramine, is used as both an antihistamine and a sleep aid—in adults and older kids.
Pediatricians warn that serious side effects, and even death, can result if a young child is given the drug.
Dr. Ian Paul acknowledged that even parents sometimes give their kids Benadryl to make them sleep, especially when embarking on an airplane flight. That doesn’t mean it’s a good idea, said Paul, a professor of pediatrics at Penn State College of Medicine in Hershey, Pa, and a member of the American Academy of Pediatrics Committee on Drugs.
“Benadryl should never ever, ever, ever be used to sedate a child, period,” Paul said, adding that the drug’s label says it should not be used as a sleep aid in children under the age of 12.
The reason: Benadryl can sedate children so much that their breathing can become dangerously depressed, which in some cases can lead to death.
“The FDA and the drug manufacturers both agree not to use the drug to treat allergies in children under age 6,” Paul said.
The label does say that children between 4 and 6 can be treated with Benadryl, but that’s only if it’s under the supervision of a physician. The label says not to give the drug to children under 4.
Paul also notes that parents who think they can calm a child with a dose of Benadryl might be surprised to get the opposite effect. “There is a percentage of children who have a paradoxical reaction: it causes them to become hyper,” he said.